Loud Snoring Can Signal Sleep Apnea

Advertisement

DEAR DR. DONOHUE: I have sleep apnea. Before being treated by a sleep specialist, I was very sleepy during the day and had no energy. My specialist prescribed a mask that pumps air into my nose. It helps somewhat. Later a friend told me about Provigil. It makes me feel much better, but I am not 100 percent. What else could help me? — J.K.

ANSWER: “Apnea” is Greek for “no breathing.” Sleep apnea is periods during sleep when a person stops breathing for 10 or more seconds. There can be five to 30 or more such spells every hour. Quite often, an apneic period is preceded by snoring that gets progressively louder and louder. At the end of the no-breathing episode, the person grunts and half-wakens and then starts breathing again. This fragments sleep and leaves the person sleepy and without energy the next day.

The problem lies in a narrowed passageway for air as it travels through the throat en route to the lungs. Redundant throat tissue blocks the natural airflow.

Weight loss is one way to get rid of excess throat tissue, if one is overweight. Don’t drink any alcohol from the evening meal on, because it relaxes throat tissue.

The mask you wear is called CPAP (continuous positive airway pressure). It delivers air under pressure so it can pass through the obstruction in the throat. Don’t abandon it.

You can ask your dentist about fashioning a device that keeps the jaw forward during sleep. That opens the throat too. Stick with your Provigil, since it’s working for you.

There are a number of surgical procedures that can pare excess tissue from the back of the throat. And there is a new remedy called the Pillar Palatal Implant System. It consists of three small, plastic rods inserted into the back part of the upper palate to keep it propped up. For some, a droopy palate obstructs airflow.

Since you’re doing pretty well with the way things are going now, you might not want to upset things with any more treatment.


DEAR DR. DONOHUE: I am a 68-year-old male in excellent health who exercises regularly, but I have trouble sleeping for more than five or six hours a night. To get the desired seven to eight hours of sleep, I’ve been taking a sleep aid (diphenhydramine), and have not noticed any unpleasant side effects.

Are there any long-term problems with taking this sleep aid on a frequent basis? — S.P.

ANSWER: Diphenhydramine is one of the first antihistamines to be marketed. One brand name is Benadryl. Sleepiness is a side effect of most of the early antihistamines. In other words, you take the medicine for its side effect of drowsiness.

Millions of people have taken this drug since it was first marketed. You can take it on a regular basis.

Why are you convinced that six hours of sleep is insufficient for you? Do you feel tired during the day with only six hours? If you feel fine or if you take a nap during the day, that might be all the sleep you actually need.


Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475.

© 2011 North America Synd., Inc. All Rights Reserved

Comments

Use the comment form below to begin a discussion about this content.

Requires free registration

Posting comments requires a free account and verification.